California, 2012

High Wind in California, April 4 to 5, 2012

April 4 to 5, 2012 · NWS VEF · 2 events in 1 county or zone

A period of enhanced westerly flow triggered sporadic downslope winds in the lee of the Sierra Nevada.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A period of enhanced westerly flow triggered sporadic downslope winds in the lee of the Sierra Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 4, 1:58 AM PST, 2 hours 44 minutes earlier.

Area forecast discussion, Apr 4, 1:58 AM PST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
258 AM PDT WED APR 4 2012

.SYNOPSIS...ABOVE NORMAL TEMPERATURES AND BREEZY CONDITIONS CAN BE
EXPECTED TODAY AS A STORM MOVES INTO THE PACIFIC NORTHWEST AND
NORTHERN CALIFORNIA. TEMPERATURES WILL COOL 5 TO 10 DEGREES THURSDAY
AS THE STORM MOVES INLAND WHILE GUSTY WINDS CONTINUE ACROSS PORTIONS
OF THE MOJAVE DESERT. EVEN COOLER TEMPERATURES ARE EXPECTED FRIDAY
AS NORTHWEST FLOW DEVELOPS BEHIND THE EXITING STORM SYSTEM.
&&

.SHORT TERM...MODELS ARE IN PRETTY GOOD AGREEMENT FOR TODAY THROUGH
FRIDAY NIGHT. A LARGE AREA OF LOW PRESSURE WILL MOVE TO THE PACIFIC
NORTHWEST COASTAL AREA TODAY WITH INCREASING SOUTHWEST FLOW OVER THE
FORECAST AREA. BREEZY CONDITIONS WILL ALLOW FOR GOOD MIXING AND
TEMPERATURES OVER MOST OF THE AREA WILL BE WELL ABOVE NORMAL. THE
STRONGEST WINDS WILL DEVELOP OVER WESTERN SAN BERNARDINO COUNTY
WHERE A WIND ADVISORY IS IN EFFECT. A RELATIVELY STRONG BAND OF
WINDS WILL EXTEND ACROSS THE REMAINDER OF NORTHERN SAN BERNARDINO
COUNTY AND ACROSS CLARK AND MOHAVE COUNTIES BUT WIND SPEEDS IN THOSE
AREAS ARE EXPECTED TO REMAIN BELOW ADVISORY LEVELS. THE LOW WILL
MOVE INLAND AND TO THE SOUTHEAST TO THE NORTHERN GREAT BASIN BY
THURSDAY WITH THE AREA OF GUSTY WINDS SHIFTING SOUTH JUST A BIT AND
TEMPERATURES COOLING 5 TO 10 DEGREES COMPARED TO TODAY. THE LOW WILL
MOVE SLOWLY EAST THURSDAY NIGHT WITH A SHORTWAVE ROTATING AROUND THE
LOW INTO LINCOLN COUNTY...BRINGING A SLIGHT CHANCE OF SHOWERS OVER
THE NORTHEAST CORNER OF THE COUNTY. DRY AND EVEN COOLER CONDITIONS
ARE EXPECTED FRIDAY AS A NORTHWEST FLOW DEVELOPS BEHIND THE EXITING
STORM. HIGH TEMPERATURES WILL BE 5 TO 10 DEGREES BELOW NORMAL WITH
WIND SPEEDS MAINLY 10 MPH OR LESS.

.LONG TERM...SHORTWAVE RIDGING TO BEGIN THE LONG TERM TRANSITIONS
INTO A DEEP LAYER SOUTHWEST FLOW PATTERN THROUGH THE WEEKEND AND
INTO EARLY NEXT WEEK. UPWARD TEMPERATURE TRENDS ARE EXPECTED WITH
NEAR NORMAL CONDITIONS ON SATURDAY WARMING TO 5-10 DEGREES ABOVE
NORMAL SUNDAY THROUGH TUESDAY. MODELS FORECAST VARYING AMOUNTS OF
HIGH LEVEL MOISTURE AND HOW THIS TRANSLATES INTO CLOUD COVER
OPAQUENESS COULD PLAY A ROLE IN THE AMOUNT OF DAYTIME HEATING THE
AREA RECEIVES. BY MID WEEK...THE WEATHER PATTERN PRESENTS A
FORECASTING PROBLEM WITH THE NEXT INCOMING PACIFIC TROUGH. BOTH THE
GFS AND ECMWF HAVE A TROUGH OVER THE SOUTHWEST WEDNESDAY BUT DETAILS
ARE UNFOCUSED AT THIS TIME. IN GENERAL...LOOK FOR THE POTENTIAL FOR
SHOWERS AND COOLER CONDITIONS UNDER THE TROUGH DURING THE MIDDLE
PART OF THE WEEK.
&&

.AVIATION...FOR MCCARRAN...MAINLY SOUTH TO SOUTH-SOUTHWEST WINDS ARE
EXPECTED THROUGH THURSDAY EVENING WITH WINDS BECOMING 15-20KTS WITH
GUSTS TO AROUND 25-30KTS THIS AFTERNOON WITH GUSTY CONDITIONS
CONTINUING TONIGHT AND THROUGH MUCH OF THURSDAY. VARIABLE CLOUD
COVER AOA 20K FEET IS EXPECTED TODAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTH TO SOUTHWEST WINDS WILL INCREASE TODAY BECOMING
15-25KTS WITH GUSTS OF 25-35 KTS THIS AFTERNOON. THE STRONGEST WINDS
SHOULD BE OVER WESTERN INYO AND NW SAN BERNARDINO COUNTIES. MAINLY
VARIABLE CLOUD COVER AOA 20K FEET TODAY HOWEVER SCT CLOUDS AS LOW AS
8K-12K FEET ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE
SOUTHERN GREAT BASIN.

.FIRE WEATHER...LOW HUMIDITY VALUES ARE EXPECTED OVER MUCH OF THE
AREA THROUGH THE REMAINDER OF THE WEEK. A LARGE AREA OF LOW PRESSURE
MOVING ACROSS THE PACIFIC NORTHWEST AND NORTHERN NEVADA WILL BRING
AREAS OF GUSTY WINDS TODAY AND THURSDAY. FOR TODAY IT LOOKS LIKE THE
STRONGEST WINDS WILL BE ACROSS NORTHERN SAN BERNARDINO...CLARK AND
MOHAVE COUNTIES...SHIFTING MAINLY SOUTH OF CLARK COUNTY THURSDAY.
THE COMBINATION OF WINDS...LOW HUMIDITY AND DRY FUELS/VERY HIGH FIRE
DANGER HAS PROMPTED THE ISSUANCE OF A RED FLAG WARNING FOR MUCH OF
CLARK AND MOHAVE COUNTIES TODAY...CONTINUING FOR MUCH OF MOHAVE
COUNTY THURSDAY. THE COLORADO RIVER AND LAKE MEAD ZONES WERE LEFT
OUT AS WINDS LOOK TO BE JUST UNDER RED FLAG CRITERIA AT THOSE LOWER
ELEVATIONS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS
EVENING FOR NVZ463>465.
AZ...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM MST THURSDAY
     FOR AZZ102.
CA...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM PDT THIS EVENING
     FOR CAZ523.
&&

HARRISON/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 4, 4:09 AM PST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
509 AM PDT WED APR 4 2012

CAZ523-050700-
WESTERN MOJAVE DESERT-
509 AM PDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST WINDS WILL DEVELOP TODAY ACROSS NORTHWEST SAN
BERNARDINO COUNTY AS A LARGE AREA OF LOW PRESSURE MOVES INTO THE
PACIFIC NORTHWEST COAST. SUSTAINED WINDS OF 20 TO 35 MPH ARE
EXPECTED WITH GUSTS UP TO 50 MPH. A WIND ADVISORY IS IN EFFECT
FROM 1 PM TO 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

BREEZY TO WINDY CONDITIONS CAN BE EXPECTED THURSDAY AS THE LARGE
AREA OF LOW PRESSURE MOVES INTO THE NORTHERN GREAT BASIN. WEST
WINDS GUSTING TO 40 MPH ARE POSSIBLE THURSDAY AFTERNOON AND
EVENING. WINDS WILL BE LIGHTER FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ519>522-524>527-NVZ014>022-050700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
509 AM PDT WED APR 4 2012 /509 AM MST WED APR 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

BREEZY TO WINDY CONDITIONS WILL DEVELOP TODAY AS A LARGE AREA OF
LOW PRESSURE MOVES INTO THE PACIFIC NORTHWEST COAST. THE STRONGEST
WINDS WILL BE OVER FAR SOUTHERN PORTIONS OF INYO AND NYE COUNTIES
AND MUCH OF CLARK AND MOHAVE COUNTIES. SOUTHWEST WINDS GUSTING
BETWEEN 35 AND 40 MPH ARE EXPECTED IN THOSE AREAS. ACROSS MUCH OF
CLARK AND MOHAVE COUNTIES THESE WINDS WILL COMBINE WITH LOW
RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER TO CREATE CONDITIONS
THAT ARE FAVORABLE FOR EXTREME FIRE BEHAVIOR. A RED FLAG WARNING
IS IN EFFECT FROM 1 PM UNTIL 8 PM TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

BREEZY CONDITIONS ARE EXPECTED ACROSS PORTIONS OF THE MOJAVE
DESERT ON THURSDAY AS THE LARGE AREA OF LOW PRESSURE MOVES INTO
THE NORTHERN GREAT BASIN. GUSTS BETWEEN 35 AND 40 MPH ARE LIKELY
IN MUCH OF MOHAVE COUNTY AND THE RED FLAG WARNING IS IN EFFECT
THERE THROUGH THURSDAY EVENING. SEE THE LATEST RED FLAG WARNING
STATEMENT FOR FURTHER DETAILS. WINDS WILL BE LIGHTER FRIDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Owens Valley

When
April 4, 4:42 AM PST to 4:42 PM PST
Where
Owens Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

A gust of 59 mph occurred 4 miles NW Independence at 0442 PST, and a gust of 60 mph occurred at the same station at 1642 PST.

High Wind, Owens Valley

When
April 5, 3:42 PM PST
Where
Owens Valley forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet

This gust occurred 4 miles NW Independence.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364776, 364777.